Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 547, NWS Sioux Falls, SD

October 22, 2004Charles Mix County, Douglas County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 22, 2004, 8:29 PM CDT for Charles Mix County, Douglas County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2004, 8:29 PM CDT (01:29 UTC)
Expired
Oct 22, 2004, 9:00 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Charles Mix County, SD, Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 230129
SVRFSD
SDC023-043-230200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CDT FRI OCT 22 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  WESTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES WEST OF LAKE ANDES...MOVING NORTH AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE ANDES AROUND 835 PM CDT
  GEDDES AROUND 840 PM CDT
  HARRISON...CORSICA AROUND 900 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4317 9880 4309 9857 4345 9840 4348 9866

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:55 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Oct 22, 2:55 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
255 PM CDT FRI OCT 22 2004

.DISCUSSION...

STG LO MOVG OVER AREA THIS EVE WILL TRIGGER SHWRS/TSTMS...SCT TSTMS
E THIS EVE WITH SOME SVR...SHWRS AND TSTMS LIKELY FRTHR W. STILL
LOOKING AT MINUTE BY MINUTE QSTNS ON TSTM DVLPMNT AND SVR POTENTL.
MAIN QSTNSEEMS TO BE MOISTR DEPTH. OF COYRSE EXPCT PRETTY GOOD CVRG
OF ACTVTY TO SPRD OVER AREA DURNG TNGT AS UPPR LO MOVES BY BUT THAT
WONT BE SVR.

LINGRNG SHWRS N/E SHUD EXIT PRETTY QUICKLY SAT MRNG AS SYS MOVES NE
OF AREA...MAKING FOR DECENT SUBSDNCE. SKIES SHUD PRTLY CLR SAT WITH
A BREEZY DAY AND FAIRLY MILD TEMPS. SYS SAT NGT AND SUN WITH WK
CDFNT SLIPPNG THRU AREA STILL EXPCTD TO BE DRY WITH SHWRS STAYING TO
THE N. A LTL WARMNG SUN THEN COOLR SUN NGT AND MON...BUT STILL
FAIRLY NICE WITH RELTVLY DRY AIR OVER AREA. ANOTHER WK SYS TRIES TO
NUDGE CLOSE FROM THE W TUE BUT WILL KEEP SKIES PTCLDY.

EXTENDED SYS DEALS WITH DRY START LEADING TO EFFECTS OF MAJOR TROF
DIGGING INTO WRN U.S. BY MIDWEEK. WILL GO WITH IDEA OF WRMFNTL SHWRS
WED...COPNTG CHC SHWRS THU AS STGR SYS APPCHS AREA UP FRONT SIDE OF
MAJOR TROF AS ON NGT MODELS RUNS. DAY GFS IS SLOWER AND HOLD MORE OF
SYS TO THE W...SUGGESTG CONTD CHC SHWRS FOR FRI. FOR NOW WILL GO
WITH IDEA OF DRY FRI BUT AS USUAL MODELS LIKELY TO DO FLIP FLOPS
THAT FAR AHD. AM BEING VERY CONSERVATIVE ON TEMP CHANGES WITH WARM
SRLY FLOW DVLPG DURG WEEK LIKELY TO BE TEMPERED BY INCRS IN
MOISTR...CUD EVEN TURN OUT SOMETHING LIKE LAST FEW DAYS WITH LOTS OF
LO CLDS/DRZL THO WONT GO FOR THAT FOR NOW. OTRW ON THE OTHER SIDE OF
THINGS...IT CUD GO BACK TO UNSEASONABLY WRM FOR A SPELL.A LTL COOLNG
FRI AGN VERY TAME...AGN IF SYS SLOWS DOWN SO WILL ALL ANTICIPATED
CHANGES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Oct 22, 3:40 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT FRI OCT 22 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
340 PM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN AREA OF LOW PRESSURE WILL CONTINUE TO SLIDE EAST ACROSS THE
AREA THIS EVENING. A WARM FRONT WILL CONTINUE TO LIFT TO THE
NORTH THROUGH THE EVENING AND MAY PROVIDE THE FOCUS FOR A FEW
STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO EARLY THIS
EVENING. THE THREAT FOR SEVERE THUNDERSTORMS WILL EXIST ALONG AND
EAST OF A WAGNER TO DE SMET LINE. STORMS THAT FORM DURING THIS
TIME MAY PRODUCE WIND GUSTS TO 70 MPH AND LARGE HAIL. A FEW
TORNADOES ARE ALSO POSSIBLE THROUGH 9 PM...MAINLY EAST OF A DE
SMET TO YANKTON LINE.

A STRONG UPPER LEVEL DISTURBANCE WILL ALSO BEGIN TO AFFECT THE
AREA EARLY THIS EVENING AND OVERNIGHT. SCATTERED THUNDERSTORMS
WILL BEGIN TO FORM AHEAD OF THIS FEATURE WEST OF A MITCHELL TO
TYNDALL LINE AFTER 7 PM. THESE STORMS WILL ORGANIZE INTO A LINE
AND SLIDE EAST ACROSS THE REST OF THE AREA OVERNIGHT. THE PRIMARY
THREAT WITH THESE OVERNIGHT STORMS WILL BE HAIL UP TO THE SIZE OF
NICKELS AND WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PMALONG AND EAST OF A
BONESTEEL TO STICKNEY TO  DE SMET LINE

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

JRM

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.